Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 40, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2001, 1:18 AM CDT for Van Buren County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 14, 2001, 1:18 AM CDT (06:18 UTC)
- Expired
- May 14, 2001, 2:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 150 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 1:18 AM CDT | Hail 0.75 | Keosauqua, IA | Penny sized hail reported by fire and rescue. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 140618 SVRMLI IAC177-140700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 118 AM CDT MON MAY 14 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN BUREN COUNTY IN SOUTHEAST IOWA * UNTIL 200 AM CDT * AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER KEOSAUQUA...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... BONAPARTE BY 135 AM CDT. FARMINGTON BY 150 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL... WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4080 9208 4062 9195 4063 9173 4078 9179 MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:36 PM CDT, 10 hours 42 minutes earlier.
Area forecast discussion, May 13, 2:36 PM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 236 PM CDT SUN MAY 13 2001 MCS JUST OUTSIDE OF THE CWA DRIFTING SLOWLY SOUTHEAST WITH A LARGE COLD POOL ACROSS CENTRAL IOWA. WITH SUCH NONLINEAR PROCESSES DOMINATING...WARM FRONT IN THE PLAINS HASN/T MOVED MUCH AT ALL. RUC GOES AGAINST MODELS AND DOESN/T MOVE WARM FRONT MUCH AT ALL TONIGHT...COMPARED TO ETA/NGM/AVN. WEAK IMPULSES TO GENERATE ANOTHER MCS TONIGHT WITH IT COMING ACROSS OUR CWA. QG FORCING WEAK BUT LLJ POINTS RIGHT AT US WITH A RESPECTABLE THETA E RIDGE. ETA/NGM/AVN PUSH WARM FRONT THROUGH MONDAY BUT IF THE NEW MCS PUTS OUT A COLD POOL TOMORROW...TEMPERATURES WON/T BUDGE MUCH. THEREFORE WILL DELAY WARM FRONT A LITTLE WITH IT NOT PUSHING THROUGH ON MONDAY. POTENTIAL EXITS FOR LOCALLY HEAVY RAIN WITH MCS IF COLD POOL DEVELOPS AND POTENTIAL FOR SVR. FWC/FAN/MAV SIMILAR BUT WILL DO SOME UNDERCUTTING ON PRETENSE THAT SOME TYPE OF COLD POOL DEVELOPS MONDAY. EXTENDED WISE...NOT MUCH TIME TO LOOK AT DUE TO HYDRO CONCERNS. POTENTIAL LOOKS TO HAVE PRECIP CHANCES EACH DAY WITH WEAK IMPULSES MOVING THROUGH AREA AND CLOSE PROXIMITY OF FRONTS. COORDINATED WITH DSM...LSE...AND ILX. .DVN... IA...NONE. IL...NONE. MO...NONE. SCHULTZ
In the hours before
Local storm report, May 13, 9:57 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 PM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM MEMPHIS MO 1 INCH HAIL
05/13/01 SCOTLAND QUARTER SIZED HAIL.
HAIL IS COVERING
GROUND. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 13, 10:08 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 PM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM COUNTYWIDE MO FLOOD
05/13/01 SCOTLAND ONE TO TWO FEET OF
WATER ALONG WITH
FLOATING LOGS AND OTHER
DEBRIS COVERING MANY
COUNTY ROADS. NUMEROUS
COUNTY ROADS CLOSED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 13, 10:14 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 PM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM MEMPHIS MO .75 INCH HAIL
05/13/01 SCOTLAND PENNY SIZED HAIL.
REPORTED BY STORM
SPOTTER. EVENT DURATION
3 MINUTES.Local storm report, May 13, 10:45 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1045 PM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1039 PM COUNTYWIDE MO FLOOD
05/13/01 SCOTLAND MANY COUNTY ROADS
COVERED BY WATER AND
IMPASSABLE. REPORTED BYA
LAW ENFORCEMENT OFFICIAL.Local storm report, May 13, 11:08 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1108 PM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 PM COUNTYWIDE MO FLOOD
05/13/01 SCOTLAND LAKES OF WATER UP TO A
QUARTER MILE WIDE
COVERING SEVERAL COUNTY
ROADS. STREET FLOODING
ALSO REPORTED IN
MEMPHIS, WHERE
EVACUATIONS OF SEVWERAL
HOMES ARE POSSIBLE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 13, 11:44 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1144 PM CDT SUN MAY 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM WHAT CHEER IA 1 INCH HAIL
05/13/01 KEOKUK NICKEL TO QUARTER SIZED
HAIL REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:31 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 29 min |
| May 14, 2:16 AM CDT | Flash Flood Warning | DVN | Jefferson, Keokuk, Van Buren | 3 hr |
| May 14, 3:44 AM CDT | Flash Flood Warning | DVN | Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.